Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 243, NWS Dodge City, KS

August 8, 2007Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 8, 2007, 2:37 AM CDT for Trego County, Kansas. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2007, 2:37 AM CDT (07:37 UTC)
Expired
Aug 8, 2007, 2:52 AM CDT
In force
15 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Trego County, KS

The radar

The Dodge City radar (KDDC), 143 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.6 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2007-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2208 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2007-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2208 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2410 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 080737
SVRDDC
KSC195-080800-
/O.NEW.KDDC.SV.W.0243.070808T0737Z-070808T0800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
237 AM CDT WED AUG 8 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN TREGO COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 300 AM CDT

* AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF WAKEENEY...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAKEENEY...
  RURAL RESIDENCES OF NORTHWESTERN TREGO COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3902 10014 3897 9983 3911 9967 3911 10013

$$

RITTERLING
1 follow-up statement
000 
WWUS53 KDDC 080752
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
252 AM CDT WED AUG 8 2007

KSC195-080802-
/O.CAN.KDDC.SV.W.0243.000000T0000Z-070808T0800Z/
TREGO KS-
252 AM CDT WED AUG 8 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN TREGO COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHWESTERN TREGO COUNTY.

LAT...LON 3902 10014 3897 9983 3911 9967 3911 10013

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:03 PM CDT, 11 hours 34 minutes earlier.

Area forecast discussion, Aug 7, 3:03 PM CDT, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT TUE AUG 7 2007

.DISCUSSION...

DAYS 1-2...

PRIMARY CHALLENGE CONTINUES TO BE THUNDERSTORM CHANCES AND INTENSITY
MAINLY TONIGHT THROUGH TOMORROW NIGHT.

AS OF 1945 UTC...SURFACE LOW WAS CENTERED NEAR HUGOTON/LIBERAL AREA
WITH CONVERGENT SURFACE WIND BOUNDARY EXTENDING NORTHEAST FROM THE
LOW THROUGH THE NORTHERN DDC CWA.  LAPS ANALYSIS 0-3KM AGL LAPSE
RATES SUGGEST DEEPLY MIXED BOUNDARY LAYER ALONG AND SOUTH OF
BOUNDARY WITH 8-9 C/KM.  AM SEEING A FEW CUMULUS OUT THE WINDOW TO
THE SOUTH AS WELL AS ON THE VISIBLE SAT LOOP.  NEAR THE SURFACE LOW
AND BOUNDARY...TSTM DEVELOPMENT WILL BE POSSIBLE THROUGH THE EVENING
HOURS.  UPPER AIR DISTURBANCE WAS LOCATED ALONG THE NM/CO BORDER
NEAR THE RATON MESA AREA WHICH WILL LIKELY ENHANCE CONVECTIVE
ACTIVITY THIS EVENING OVER THE WESTERN CWA.  WILL GO WITH 30-40 POPS
THIS EVENING...THEN AS MCS IS EXPECTED TO GROW...WILL GO WITH 40-50
POPS ALONG/NORTH OF THE BOUNDARY FROM HAMILTON TO SCOTT TO LANE
COUNTIES NORTHEASTWARD THROUGH ELLIS COUNTY.  500MB WINDS OF
20-25KTS WILL SUPPORT AT LEAST SOME STORM ORGANIZATION AND ISOLATED
TO WIDELY SCATTERED SEVERE REPORTS WILL BE POSSIBLE...PRIMARILY IN
THE FORM OF DAMAGING STRAIGHT LINE WIND GUSTS AND HAIL TO THE SIZE
OF QUARTERS WITH THE STRONGEST STORMS.

SHOULD SEE MCS CONTINUE THROUGH THE OVERNIGHT HOURS AS LOW LEVEL JET
INCREASES BY 0600 UTC...MAINLY NORTH OF OF A LAKIN TO DIGHTON TO
LACROSSE LINE...WITH MCS WANING AND MOVING NORTHEAST OF CWA BY OR
SHORTLY AFTER 0900 UTC WEDNESDAY.  THIS SUBTROPICAL JETLET/VORT MAX
WILL MOVE SLOWLY ACROSS WESTERN/CENTRAL KANSAS WEDNESDAY WITH
SURFACE CONVERGENCE AXIS EXTENDING ACROSS DDC CWA AGAIN...THUS
REDEVELOPMENT OF ISOLATED TO WIDELY SCT STORMS IS EXPECTED BY LATE
AFTERNOON/EARLY EVENING...WILL HANDLE WITH 20-25 POPS FOR NOW ACROSS
THE CENTRAL AND EASTERN ZONES...BUT THINK THE BEST AREA FOR
ORGANIZED MCS WILL BE OVER NORTHEAST KANSAS OR SOUTHEAST
NEBRASKA...WELL AWAY FROM THE DDC CWA.  STUBBORN SURFACE BOUNDARY
WILL PROBABLY LINGER OVER THE SOUTHERN CWA THURSDAY AND AS LONG AS
THIS WEAK BOUNDARY REMAINS IN PLACE...THE OPPORTUNITY FOR ISOLATED
TSTMS WILL BE THERE. -UMSCHEID

DAYS 3-7...

THE FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK STILL LOOKS ON
TRACK AS UPPER RIDGE BUILDS BACK INTO THE CENTRAL AND WESTERN HIGH
PLAINS. THE ONLY REAL QUESTION DURING THIS TIME FRAME WILL BE HOW
WARM WILL IT GET AND WHAT DAY WILL IT BE THE HOTTEST. WILL CONTINUE
TO FOLLOW THE PREVIOUS SHIFTS TREND AND WARM TEMPS A FEW DEGREES
MORE SAT AND SUNDAY.

UNTIL THEN IT WILL BE INTERESTING TO WATCH WHAT HAPPENS NEAR AN
UPPER LEVEL DEFORMATION ZONE AND ASSOCIATED SURFACE BOUNDARY WHICH
NOW IS PROGGED TO BE LOCATED ACROSS OUT SE CWA THURSDAY NIGHT INTO
FRIDAY. AT THIS TIME OPTING TO WAIT ON LATER RUNS BEFORE INSERTING
POPS BUT IT DOES LOOK LIKE THAT WE MAY SEE A FEW MORE CLOUDS IN THIS
AREA WHICH WOULD HOLD TEMPS DOWN A FEW DEGREES. WILL THEREFORE COOL
TEMPS IN THIS AREA A FEW DEGREES ON FRIDAY AFTERNOON COMPARED TO
DAYTIME HIGHS EXPECTED ON THURSDAY AND SATURDAY.

&&

.AVIATION...

ANOTHER DAY TO DEAL WITH WHERE OUR BOUNDARY WILL BE FOR AFTERNOON
CONVECTION. PER 17Z SFC ANALYSIS AM LEANING TOWARDS THE NAM SOLUTION
WITH OUR BOUNDARY BETWEEN KDDC/KGCK AND KHYS SINCE THE 12Z RUN DID A
DECENT JOB AT 15Z. GIVEN THIS KHYS AND KGCK WILL HAVE THE BETTER
OPPORTUNITY FOR SOME THUNDER NEAR OR OVER THE AIRPORT...DDC LESS OF
A CHANCE. BASED ON PROGGED SOUNDINGS AROUND 00Z ALSO IT LOOKS LIKE
ANY STORM WHICH DOES GET GOING WILL LIKE BE PRODUCING SOME STRONG
GUSTY WINDS. AS OF 18Z IT LOOKS LIKE THE BETTER CHANCE WILL BE AWAY
FROM OUR TAF SITE WITH THE POSSIBLE EXCEPTION OF KHYS. WILL CONTINUE
BE MONITORED THIS AND AMEND AS NEEDED.

AFTERWORDS PCPN ENDS AND CIGS MUCH LIKE LAST NIGHT AND OVERALL
EXPECTING VFR CONDITIONS ONCE PCPN CHANCES END. ONCE AGAIN HYS ARE
WILL BE THE LAST TO SEE CLOUDS AND CHC OF PCPN TO END.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  74 100  73 101 /  30  20  20  10
GCK  71  99  68 100 /  30  20  20  10
EHA  68  98  70 101 /  30  20  20  10
LBL  72 101  71 102 /  30  20  20  10
HYS  75  97  73 101 /  40  20  20  10
P28  75 100  74 103 /  10  10  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/18/18
Hazardous weather outlook, Aug 7, 4:22 AM CDT, 22 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
422 AM CDT TUE AUG 7 2007

KSZ030-031-043>046-061>066-074>081-084>090-081015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
422 AM CDT TUE AUG 7 2007 /322 AM MDT TUE AUG 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND CONTINUE TONIGHT MAINLY TO THE
WEST OF A LIBERAL TO DODGE CITY TO HAYS LINE.  A FEW
OF THESE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE AGAIN EXPECTED ACROSS THE SAME REGION
WEDNESDAY.  HOWEVER, COVERAGE SHOULD BE LESS.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON
AND TONIGHT WEST OF A LINE FROM LIBERAL TO DODGE CITY
TO HAYS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

EKB

In the hours before

Local storm report, Aug 7, 8:38 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
838 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             8 NW NESS CITY          38.54N 100.01W
08/07/2007  E1.00 INCH       NESS               KS   PUBLIC

&&

JFINCH
Local storm report, Aug 7, 8:45 PM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
845 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     1 E ASH VALLEY          38.29N 99.19W
08/07/2007                   PAWNEE             KS   PUBLIC

            2 INCH TREE LIMBS DOWN

&&

JFINCH
Local storm report, Aug 7, 9:13 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
913 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     2 NE ROZEL              38.22N 99.38W
08/07/2007  E60.00 MPH       PAWNEE             KS   PUBLIC

0720 PM     TSTM WND DMG     7 NE ROZEL              38.27N 99.31W
08/07/2007                   PAWNEE             KS   TRAINED SPOTTER

            2 INCH LIVE LIMBS DOWN

0725 PM     TSTM WND GST     15 NE JETMORE           38.24N 99.70W
08/07/2007  E60.00 MPH       HODGEMAN           KS   PUBLIC

0748 PM     HAIL             7 S BAZINE              38.34N 99.69W
08/07/2007  E0.88 INCH       NESS               KS   PUBLIC

0800 PM     TSTM WND DMG     1 E ASH VALLEY          38.29N 99.19W
08/07/2007                   PAWNEE             KS   PUBLIC

            2 INCH TREE LIMBS DOWN

0812 PM     HAIL             6 SW NESS CITY          38.39N 99.98W
08/07/2007  E1.50 INCH       NESS               KS   PUBLIC

0812 PM     HAIL             6 SW NESS CITY          38.39N 99.98W
08/07/2007  M1.50 INCH       NESS               KS   PUBLIC

0820 PM     HAIL             8 WNW NESS CITY         38.50N 100.04W
08/07/2007  E1.50 INCH       NESS               KS   PUBLIC

0837 PM     HAIL             8 NW NESS CITY          38.54N 100.01W
08/07/2007  E1.00 INCH       NESS               KS   PUBLIC

&&

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:06 PM CDTSevere Thunderstorm WarningDDCPawnee39 min
Aug 7, 7:20 PM CDTSevere Thunderstorm WarningDDCHodgeman40 min
Aug 7, 7:34 PM CDTSevere Thunderstorm WarningDDCNess41 min
Aug 7, 7:58 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush29 min
Aug 7, 8:12 PM CDTSevere Thunderstorm WarningDDCNess42 min
Aug 8, 6:24 PM CDTSevere Thunderstorm WarningDDCStafford66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.